Hail, Harper
- When
- May 8, 8:30 PM CST
- Where
- Harper County, 6 mi SW of Buffalo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.769, -99.707
Strong to severe thunderstorms developed over eastern Colorado and western Kansas during the late afternoon hours. These thunderstorms slowly developed southeast toward northwest Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong to severe thunderstorms developed over eastern Colorado and western Kansas during the late afternoon hours. These thunderstorms slowly developed southeast toward northwest Oklahoma during the evening. The thunderstorm complex moved east-southeast during the overnight hours, with large hail and damaging winds affecting the northern two rows of counties in Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 4:39 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 539 PM CDT THU MAY 8 2008 .UPDATE... CU FIELD NEAR THE DRYLINE IN THE EASTERN TEXAS PANHANDLE HAS DISSIPATED LATE TIS AFTERNOON AND IN THE SHORT RUN IT LOOKS LIKE MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE TO THE NORTHWEST OF THE CWA. WILL LOWER POPS FOR THIS EVENING ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA... AS ANY ACTIVITY THAT DOES OCCUR IN THE CWA SHOULD BE IN THE NORTHWEST. KEPT CURRENT POPS GOING FOR LATE TONIGHT AS KANSAS CONVECTION MAY TEND TO PROPAGATE SOUTHEAST AS THE COLD FRONT APPROACHES THE AREA. STILL LOOKS LIKE THE BEST CHANCES FOR STORMS IN OUR AREA WILL BE ACROSS NORTH CENTRAL OKLAHOMA. && .PREV DISCUSSION... /ISSUED 305 PM CDT THU MAY 8 2008/ DISCUSSION... MID AFTERNOON LAPS ANALYSIS INDICATED AN AXIS OF WEAK INSTABILITY FROM THE CENTRAL AND EASTERN TEXAS PANHANDLE NORTHWARD INTO WESTERN KANSAS. OPERATIONAL MODELS SUGGEST MOST OF THE STORMS WILL REMAIN NORTH OF THE FA THIS EVENING AND OVERNIGHT...WHILE SEVERAL HIGH RESOLUTION MODELS INDICATE A FEW STORMS WILL MOVE INTO NORTHWEST OKLAHOMA EARLY THIS EVENING. A FEW SUPERCELL STORMS ARE POSSIBLE GIVEN THE AMOUNT OF DEEP LAYER SHEAR. SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON AS MOISTURE RETURNS IN ADVANCE OF ANOTHER COLD FRONT. MODELS STILL INDICATE THE BETTER CHANCES FOR STORMS AND SEVERE WEATHER WILL BE ACROSS THE EASTERN HALF OF THE STATE SATURDAY AFTERNOON/EVENING. MEDIUM RANGE MODELS ARE SIMILAR IN TRACKING ANOTHER UPPER LEVEL WAVE ACROSS THE CENTRAL US ON TUESDAY WITH COOLER AND SOMEWHAT DRIER WEATHER WEDNESDAY INTO THURSDAY. ADJUSTED DAY 4 THROUGH DAY 7 TEMPERATURES AND WINDS TO BETTER REFLECT THE OVERALL SYNOPTIC PATTERN EXPECTED NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 56 82 58 77 / 20 0 20 20 HOBART OK 55 83 58 80 / 10 0 10 10 WICHITA FALLS TX 59 86 63 87 / 10 0 10 10 GAGE OK 47 82 53 73 / 20 0 10 10 PONCA CITY OK 55 77 60 74 / 40 0 10 30 DURANT OK 61 85 65 86 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 20/32
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT THU MAY 8 2008
OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
552 PM CDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN OKLAHOMA.
LOCATION...
MAINLY NORTH OF A LINE FROM CHEYENNE...TO KINGFISHER AND STILLWATER
...WITH THE BEST CHANCE ACROSS NORTH CENTRAL OKLAHOMA.
TIMING...
MAINLY FROM 10 PM UNTIL 3 AM.
IMPACTS...
GOLFBALL SIZE HAIL...70 MPH WIND GUSTS...AND VERY HEAVY RAIN WILL BE
POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
ONE OR MORE CLUSTERS OF STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN KANSAS THIS EVENING...BEFORE EXPANDING AND MOVING
TOWARD THE KANSAS...OKLAHOMA BORDER OVERNIGHT...IN RESPONSE TO THE
LOW LEVEL JET AND INFLUENCE FROM AN UPPER LEVEL DISTURBANCE. DUE TO
A STRONG CAP...MOST OF THESE STORMS WILL LIKELY REMAIN ACROSS KANSAS.
MORE ISOLATED THUNDERSTORMS MAY DEVELOP ANYTIME THIS EVENING NEAR
THE DRYLINE THAT EXTENDS INTO THE OKLAHOMA AND TEXAS PANHANDLES.
ALTHOUGH THE CAP IS STRONGEST NEAR THE DRYLINE...IF STORMS DEVELOP...
INSTABILITY AND SHEAR PROFILES WILL SUPPORT SEVERE STORMS...INCLUDING
SUPERCELLS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A COLD FRONT WILL PUSH INTO THE SOUTHERN PLAINS ON SATURDAY AS
ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF INTERSTATE
35. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND
THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
JAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO 5 ESE PAOLI 34.81N 97.18W
05/07/2008 GARVIN OK NWS STORM SURVEY
*** 1 INJ *** EF1 TORNADO. DAMAGE TO MOBILE HOME
EAST-SOUTHEAST OF PAOLI WAS THE RESULT OF AN EF1 TORNADO.
THE TORNADO PATH LIKELY EXTENDED INTO MCCLAIN COUNTY
ABOUT 3 MILES WEST OF BYERS. ONE INJURY OCCURRED WHEN THE
MOBILE HOME WAS MOVED OFF ITS FOUNDATION 5 MILES
EAST-SOUTHEAST OF PAOLI. STORM SURVEY PERSONNEL ARE STILL
INVESTIGATING THE PATH OF THIS TORNADO.
&&
SPEG/ORTEGA/TSMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 759 PM CDT THU MAY 8 2008 OKZ004-009-090120- HARPER OK-ELLIS OK- 759 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. AT 759 PM...A LINE OF SHOWERS EXTENDED FROM MEADE KANSAS TO NEAR BEAVER OKLAHOMA AND PERRYTON TEXAS...MOVING EAST AT 45 MPH. WINDS BETWEEN 50 AND 60 MPH WERE PRODUCED BENEATH THE SHOWERS...WHICH COULD AFFECT WESTERN HARPER AND NORTHWESTERN ELLIS COUNTY BEFORE 830 PM. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT THU MAY 8 2008 OKZ004-090200- HARPER OK- 835 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. AN INTENSIFYING LINE OF SHOWERS AND THUNDERSTORMS IN NORTHEAST BEAVER COUNTY IN THE OKLAHOMA PANHANDLE WILL TRACK EAST AT 45 MPH ACROSS HARPER COUNTY. STRONG WINDS OF 45 TO 50 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 857 PM CDT THU MAY 8 2008 OKZ004-090215- HARPER OK- 857 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF ROSSTON AT 857 PM CDT...MOVING EAST AT 45 MPH. HAIL TO NEAR THE SIZE OF DIMES AND WINDS OF 45 TO 50 MPH ARE POSSIBLE AS THE STORM MOVES EAST ACROSS THE NORTHERN HALF OF HARPER COUNTY. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT THU MAY 8 2008 OKZ005-090215- WOODS OK- 900 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN WOODS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF LOOKOUT AT 900 PM CDT...MOVING EAST SOUTHEAST AT 45 MPH. THIS STORM CONTINUES TO STRENGTHEN. THE STORM IS PROJECTED TO MOVE ALONG THE KANSAS BORDER AND COULD BRUSH THE NORTHERN PART OF WOODS COUNTY. PEOPLE IN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 914 PM CDT THU MAY 8 2008 OKZ004-090230- HARPER OK- 914 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER ROSSTON AT 914 PM CDT...MOVING EAST SOUTHEAST AT 40 MPH. THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF DIMES AND WINDS TO 45 MPH. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
The report was relayed by an Oklahoma City television station.
The report was relayed by an Oklahoma City television station.
Winds of 50 to 55 mph were also reported.
Winds of 55 to 60 mph were also reported.
A few buildings in downtown Blackwell had some windows shattered by the strong winds and baseball size hail. Many trees were blown down by the strong winds. One tree fell on a pickup truck. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106306, 106308, 106310, 106313, 106315, 106322, 106317, 106319.